Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

A coincidence theorem for commuting involutions


Author: Pedro L. Q. Pergher
Journal: Proc. Amer. Math. Soc. 140 (2012), 2537-2541
MSC (2010): Primary 55M20; Secondary 57R75, 57R85
Published electronically: October 28, 2011
MathSciNet review: 2898715
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M^{m}$ be an $ m$-dimensional, closed and smooth manifold, and let $ S, T:M^{m} \to M^{m}$ be two smooth and commuting diffeomorphisms of period $ 2$. Suppose that $ S \not = T$ on each component of $ M^{m}$. Denote by $ F_{S}$ and $ F_{T}$ the respective sets of fixed points. In this paper we prove the following coincidence theorem: if $ F_{T}$ is empty and the number of points of $ F_{S}$ is of the form $ 2p$, with $ p$ odd, then $ Coinc(S,T)=\{x \in M^{m} \ \vert \ S(x)=T(x) \}$ has at least some component of dimension $ m-1$. This generalizes the classic example given by $ M^{m}=S^{m}$, the $ m$-dimensional sphere, $ S(x_{0},x_{1},...,x_{m}) = (-x_{0},-x_{1},...,-x_{m-1},x_{m})$ and $ T$ the antipodal map.


References [Enhancements On Off] (What's this?)

  • 1. Deane Montgomery and Leo Zippin, Topological transformation groups, Interscience Publishers, New York-London, 1955. MR 0073104
  • 2. P. E. Conner and E. E. Floyd, Differentiable periodic maps, Ergebnisse der Mathematik und ihrer Grenzgebiete, N. F., Band 33, Academic Press Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1964. MR 0176478
  • 3. René Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17–86 (French). MR 0061823

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 55M20, 57R75, 57R85

Retrieve articles in all journals with MSC (2010): 55M20, 57R75, 57R85


Additional Information

Pedro L. Q. Pergher
Affiliation: Departamento de Matemática, Universidade Federal de São Carlos, Caixa Postal 676, CEP 13.565-905, São Carlos, SP, Brazil
Email: pergher@dm.ufscar.br

DOI: http://dx.doi.org/10.1090/S0002-9939-2011-11119-5
Keywords: Coincidence point, involution, characteristic class, projective space bundle, characteristic number, singular manifold, unoriented cobordism class, equivariant diffeomorphism
Received by editor(s): December 6, 2010
Received by editor(s) in revised form: February 16, 2011
Published electronically: October 28, 2011
Additional Notes: The author was partially supported by CNPq and FAPESP
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2011 American Mathematical Society